Have you ever heard of “Purple Glove Syndrome“? Well, neither had Jeff Garvin from Fort Meyers, Florida–until his wife woke up one night with extremely swollen, purple hands. Jeff’s wife was admitted to the hospital in 2008, after suffering a stroke at age 52. Her biggest complaint about the stroke is her speech impediment, according to Jeff–and the pain in her hand, which started after she received a botched injection of the drug IV Dilantin during her hospital stay.
PGS is a rare disorder that was first noted in the 1980s, and is often seen in patients who have received an injection of IV Dilantin for seizures. Some 43 cases of PGS have been reported, but the FDA believes that there are many more patients that have suffered from the severe, and sometimes permanent condition. PGS is often caused when the toxic anti-seizure drug doesn’t go directly into the vein and instead seeps into the underlying tissue of the hand. No one is sure how often PGS occurs, but some studies indicate that up to 6% of patients experience severe cases, while 25% experience less severe cases.
Yesterday, an advisory committee of the FDA recommended that Dilantin should be marked with a warning that it can cause PGS. However, the committee voted not to remove the drug from the market. The recommendations will now go to the FDA for review. In addition, another drug, fosphenytoin, marketed under the brand name Cerebyx, appears to control seizures as well as phenytoin. It carries some risk of PGS, but the panel was divided on whether there’s adequate information to conclude that it also causes the disorder.